advertisement
Question
Posted by: Dulcie | 2008/06/24

Reason to be concerned?

Dear Doc, I'm female, 40, healthy and 3 years ago suddenly developed/contracted eczema. My dermalogist have been treating me with cortizone creams and anti-histamine but the problem is getting progressively worse and I fear I may be addicted to the anti-histamine.

I went to another dermatologist today for a second opinion because I'm desperate, almost at the point of wanting to end my life because this constant itch, scabs, burn, etc is debilitating.

She looked at the affected area because she planned to do a biopsy, but immediately said it's not eczema and that it's a syndrome that causes itching because of a pinched nerve in the lower back. I've had 30 minutes of laser treatment and must go for a lower back x-ray to confirm her diagnosis, whereafter I will see a biokineticist and have laser every day (not sure how long for?).

I didn't want to say to the doctor but I can't believe a pinched nerve can cause such severe itching. Have you heard of this before?

Thank you in advance.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc

Dear Dulcie
It actually can – it is called peripheral neuropathy. The skin damage you describe could be due to the scratching. If it is a nerve pinching – it will be only on the one side, and in a dermatome ( see picture in http://en.wikipedia.org/wiki/Dermatomic_area) – which is a narrow band going from the spine to the front in a horizontal line.
Dr Bets

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement